Minnesota, 2012

Hail and Damaging Winds in Minnesota, May 5 to 6, 2012

May 5 to 6, 2012 · NWS MPX · 22 events in 11 counties and zones

Two waves of thunderstorms moved across southern and central Minnesota over a span of 12 to 18 hours and produced up to 2 to 5 inches of rainfall across portions of the area. The first complex moved across southern Minnesota and produced large hail near New Ulm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Two waves of thunderstorms moved across southern and central Minnesota over a span of 12 to 18 hours and produced up to 2 to 5 inches of rainfall across portions of the area. The first complex moved across southern Minnesota and produced large hail near New Ulm. This area quickly moved off to the east into western Wisconsin before dissipating in the afternoon. A second complex of thunderstorms developed across southeast South Dakota in the afternoon, and moved northeast into west central Minnesota and produced large hail near Chokio, Minnesota. This complex then move eastward into east central Minnesota and produced large hail and torrential rainfall during the early morning hours across the Twin Cities Metro area. Two indirect deaths occurred in a house fire in Blue Earth, Minnesota, Sunday morning May 6 around 5 a.m. The deceased were a 39 year old male and a 47 year old male. An investigation found the cause of the fire had been a lightning strike to the home, which had no functioning smoke detectors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 5:40 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, May 5, 5:40 AM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT SAT MAY 5 2012

UPDATED FOR 12Z TAF...

.DISCUSSION...

TWO MORE DAYS OF SEVERE WEATHER POTENTIAL ACROSS THE REGION...SO
HAVE DEDICATED MOST OF SHIFT TOWARD DIAGNOSING THE TIMING AND
LOCATION OF DEEP CONVECTION. MOST CONCERNED WITH SEVERE POTENTIAL
ACROSS SOUTHWEST MINNESOTA ON SATURDAY...AND EASTERN MN/WESTERN WI
ON SUNDAY. LEANED HEAVILY ON THE SREF TO TRY TO MITIGATE ANY
CONVECTIVE CONTAMINATION IN THE OTHER DETERMINISTIC MODELS. LOOKING
AHEAD..A COLD FRONT WILL SLIDE THROUGH THE REGION BY SUNDAY
NIGHT...WHICH WILL CUT OFF THE MOISTURE FROM THE SOUTH AND BRING
DRIER WEATHER ACROSS THE REGION FOR THE FIRST HALF OF THE WORK
WEEK...BEFORE SOUTHERLY FLOW RETURNS AGAIN ON FRIDAY.

TODAY...CURRENT WATER VAPOR LOOP WITH 500MB HEIGHTS SHOWS A LONGWAVE
TROUGH ALONG THE WESTERN SPINE OF THE ROCKY MOUNTAINS...WITH
SOUTHWESTERLY FLOW STILL IN PLACE DOWNSTREAM ACROSS THE CENTRAL US.
THIS UPPER LEVEL FLOW PATTERN WILL CONTINUE OVER THE NEXT 24
HOURS...WHICH WILL CAUSE AN AREA OF SURFACE LOW PRESSURE TO DEVELOP
OVER THE MISSOURI RIVER BASIN THIS AFTERNOON AND EVENING. AS THE
SURFACE LOW DEEPENS...WINDS WILL BECOME NEARLY EASTERLY ACROSS
SOUTHERN MINNESOTA...CREATING A SHEAR PROFILE FAVORABLE FOR TORNADIC
SUPERCELLS. LOW LEVEL MOISTURE WILL POOL ACROSS THE MN/SD/IA
BORDER...WHERE MLCAPES OF 2000-3000J/KG WILL BE PRESENT BY LATE
AFTERNOON. DPROG/DT OF THE LAST FEW RUNS OF THE SREF(S) SB AND ML
CAPE SHOWS A NORTHWARD TREND...AND THE 04.21Z RUN ORIENTS THE
INSTABILITY GRADIENT ALONG A LING FROM CANBY THROUGH AUSTIN MN.
SURFACE CONVERGENCE WILL LIKELY LEAD TO CONVECTIVE INITIATION DURING
THE AFTERNOON HOURS IN THE WARM SECTOR ALONG AND SOUTH OF THIS
GRADIENT. EFFECTIVE SHEAR OF 40 TO 50 KTS WILL SUPPORTS SUPERCELLS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES
ARE POSSIBLE AS WELL...AND MAY PERSIST THROUGH THE OVERNIGHT HOURS
AS THE LOW LEVEL JET STRENGTHENS AND INCREASES THE LOW LEVEL SHEAR
PROFILE. AGAIN...FOLLOWING THE TREND OF THE SREF...THE 0-1 AND 0-3KM
HELICITY VALUES HAVE INCREASED AND BECOME MORE FOCUSED ALONG A LINE
FROM WEST CENTRAL MN TO SOUTHEAST MN. THE CO-LOCATION OF THESE
SEVERE PARAMETERS CAN BE BROAD BRUSHED BY LOOKING AS THE SIGTOR
PARAMETER...WHICH TARGETS SOUTHWEST MINNESOTA AS THE HIGHEST THREAT
FOR TORNADOES THIS EVENING/OVERNIGHT. SEVERE HAIL AND DAMAGING
WIND WILL BE THE MAIN THREAT AT PLACES NORTH AND EAST OF THIS
LOCATION...WHERE THE LACK OF LOW LEVEL CAPE WILL LIMIT THE TORNADIC
POTENTIAL. IN ADDITION TO THE SEVERE THREAT....THE ABUNDANT MOISTURE
RESULTING IN PWATS OF 2 STANDARD DEVIATIONS ABOVE NORMAL WOULD
PROMOTE HEAVY RAIN AND FLASH FLOODING AS THESE STORMS GROW UPSCALE
INTO ANOTHER MCS AND TRACK ACROSS THE CWA OVERNIGHT. RECENT SOAKING
RAINS HAVE CAUSES SOILS TO BE NEARLY SATURATED ACROSS THE CWA...WITH
THE EXCEPTION BEING IN NORTHERN THIRD. DID NOT FEEL CONFIDENT IN
ISSUING A FLASH FLOOD WATCH...BUT DID MENTION THE HEAVY RAIN
POTENTIAL IN THE HWO AND INCLUDED IT IN THE GRIDS.

SUNDAY...EXPECT AN MCS TO BE ONGOING ACROSS THE EASTERN HALF OF THE
REGION. MEANWHILE A COLD FRONT WILL BE SLIDING IN FROM THE NORTHWEST
THROUGHOUT THE DAY. COULD SEE A SMALL WINDOW FOR SOME SEVERE STORMS
REDEVELOPING DURING THE AFTERNOON/EVENING HOURS...DEPENDING ON HOW
MUCH...IF ANY...THE BOUNDARY LAYER CAN RECOVER. REFERRING BACK TO
THE SREF...04.21Z RUN SHOWS A TONGUE OF INSTABILITY ON THE EASTERN
SIDE OF THE MISSISSIPPI RIVER VALLEY BY MID AFTERNOON. THE SURFACE
LOW WILL BE IN THE SAME VICINITY AS WELL...SO WEAK WINDS AND SMALL
SHEAR VALUES WILL INHIBIT THE WIDESPREAD SEVERE WEATHER POTENTIAL.
COULD SEE MORE OF PULSE-LIKE STORMS WITH PERHAPS SOME BRIEF HAIL AND
DOWNBURSTS AS THE PRIMARY THREAT IN EASTERN MINNESOTA AND WESTERN
WISCONSIN.

MONDAY THROUGH FRIDAY...A FAIRLY POTENT POSITIVELY TILTED WAVE WILL
MOVE ACROSS SOUTHERN CANADA AND TOWARD THE GREAT LAKES REGION EARLY
NEXT WEEK. SUBSIDENCE ASSOCIATED WITH THE HEIGHT RISES AND
ANTICYCLONIC FLOW IN THE WAKE OF THIS WAVE WILL CAUSE A SURFACE HIGH
PRESSURE TO FORM OVER THE UPPER MIDWEST. THIS COOL AND DRY CANADIAN
AIRMASS WILL BE A WELCOMED CHANGE ACROSS THE REGION. TEMPERATURES
WILL BE NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGE FOR EARLY MAY.
ON TUESDAY A FEW AFTERNOON SHOWERS WILL OCCUR AS A CUMULUS FIELD
DEVELOPS ACROSS THE REGION. SOUTHWESTERLY FLOW AND WARMER
TEMPERATURES WILL RETURN TO THE REGION FOR THE LATTER HALF OF THE
WORK WEEK. GIVEN THE GOOD MODEL AGREEMENT...CHOSE A BLEND OF THE
LATEST GFS...ECMWF...AND PREVIOUS FORECAST.

&&

.AVIATION... /12Z TAF ISSUANCE/
STRATUS CLOUDS HAVE EXPANDED NORTH OVER MUCH OF THE FORECAST AREA.
CLOUDS HAD LOWERED UNDER ONE THOUSAND FEET AGL OVER PORTIONS OF
SOUTHWEST INTO WEST CENTRAL MN. MOIST SOUTHEAST-EASTERLY LOW LEVEL
AIRFLOW WILL CONTINUE OVER THE UPPER MIDWEST TODAY THROUGH SUNDAY.
VERY SPOTTY SHRA WILL CONTINUE TO DEVELOP OVER PARTS OF CENTRAL MN
AND WESTERN WISCONSIN THIS MORNING...WITH PRECIPITATION CHANCES
INCREASING OVER MUCH OF THE AREA LATER TODAY AND TONIGHT. THE LATEST
SHORT TERM MODEL LIFT A SURFACE LOW NORTHEAST INTO THE SOUTHWEST MN
BY SUNDAY MORNING. EXPECT WIDESPREAD IFR CONDITIONS IN RAIN AND
SCATTERED THUNDERSTORMS AFTER MIDNIGHT AND CONTINUING THROUGHOUT
MUCH OF THE DAY SUNDAY. BOTTOM LINE TODAY...LOOK FOR A SLIGHT
IMPROVEMENT IN CEILING...BUT REMAINING MVFR OR LVFR INTO EARLY
EVENING.

KMSP...MARGINAL VFR CONDITIONS PREVAILING THROUGHOUT MUCH OF THE
DAY. ISOLATED SHOWER/TSRA THIS AFTERNOON WITH MORE WIDESPREAD RAIN
AND SCATTERED THUNDERSTORMS DEVELOPING LATER THIS EVENING/OVERNIGHT.
CONDS LOWERING OCCASIONALLY BELOW ONE THOUSAND FEET AGL IN RAIN AND
SCATTERED THUNDERSTORMS.

OUTLOOK...
SUNDAY...MVFR WITH SHRA/TSRA POSSIBLE.
MONDAY...VFR WITH NORTHWEST WINDS 15-20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/JVM
Hazardous weather outlook, May 5, 11:28 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 PM CDT SAT MAY 5 2012

MNZ065>070-073>078-082>085-091>093-061000-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
1228 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH THIS
EVENING AND INTO THE OVERNIGHT HOURS. SOME OF THE STORMS MAY BE
SEVERE. THROUGH THIS AFTERNOON...THE PRIMARY THREATS WILL BE LARGE
HAIL. LATER THIS EVENING AND TONIGHT...THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 700 PM CDT. IN ADDITION...SOME STORMS MAY
CONTAIN HEAVY RAIN WHICH MAY CAUSE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SHOWERS AND THUNDERSTORMS MAY LINGER INTO SUNDAY AFTERNOON.
THERE IS A SMALL CHANCE A FEW STORMS MAY BE SEVERE IN SOUTHEASTERN
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS
EVENING.

MNZ047>049-051-054>064-WIZ023>026-028-061000-
STEVENS-POPE-STEARNS-SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1228 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH THIS
EVENING AND INTO THE OVERNIGHT HOURS. THERE IS A SMALL CHANCE THAT
SOME OF THE STORMS MAY BE SEVERE. THROUGH THIS AFTERNOON...THE
PRIMARY THREATS WILL BE LARGE HAIL. LATER THIS EVENING AND
TONIGHT...THE PRIMARY THREATS WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES. IN ADDITION...SOME STORMS MAY CONTAIN HEAVY RAIN WHICH
MAY CAUSE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SHOWERS AND THUNDERSTORMS MAY LINGER INTO SUNDAY AFTERNOON.
THERE IS A SMALL CHANCE A FEW STORMS MAY BE SEVERE IN SOUTHEASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO THIS
EVENING.

MNZ041>045-050-052-053-WIZ014>016-027-061000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-BENTON-ISANTI-CHISAGO-
POLK-BARRON-RUSK-CHIPPEWA-
1228 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH THIS
EVENING AND INTO THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED FOR THESE AREAS. HOWEVER...SOME STORMS MAY CONTAIN HEAVY
RAIN WHICH MAY CAUSE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SHOWERS AND THUNDERSTORMS MAY LINGER INTO SUNDAY AFTERNOON.
THERE IS A SMALL CHANCE A FEW STORMS MAY BE SEVERE IN SOUTHEASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT LIKELY...BUT RAINFALL REPORTS
ARE APPRECIATED.

In the hours before

Special weather statement, May 5, 11:39 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1239 PM CDT SAT MAY 5 2012

MNZ074-082-091-051830-
BROWN-MARTIN-WATONWAN-
1239 PM CDT SAT MAY 5 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BROWN...MARTIN...
NICOLLET AND WATONWAN COUNTIES THROUGH 130 PM CDT...

AT 1236 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF MOUNTAIN LAKE. THIS STORM WAS MOVING
EAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW ULM
  FAIRMONT
  SLEEPY EYE
  BUTTERFIELD.
  ORMSBY.
  ECHOLS.
  ST JAMES.
  GROGAN.
  HANSKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4350 9486 4410 9487 4410 9510 4417 9512
      4428 9510 4429 9487 4450 9486 4445 9479
      4444 9471 4439 9467 4436 9449 4427 9441
      4426 9437 4385 9436 4385 9425 4349 9426
TIME...MOT...LOC 1738Z 269DEG 30KT 4397 9479

SPD

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 heavy rain, 2 lightning, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
May 5, 11:48 AM CST
Where
Brown County, 0.49 mi W of New Ulm
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.320, -94.480

Hail, Brown

When
May 5, 11:52 AM CST
Where
Brown County, 0.47 mi NE of New Ulm Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.325, -94.493

Hail, Nicollet

When
May 5, 12:01 PM CST
Where
Nicollet County, 3.27 mi WNW of Courtland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.290, -94.410

Lightning, Washington

When
May 5, 2:30 PM CST
Where
Washington County, 0.5 mi N of Oakdale
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.987, -92.950

A lightning strike caused a house fire in Oakdale, Minnesota during the afternoon of Saturday May 5th. The fire was confined to the attic and was quickly extinguished.

Hail, Stearns

When
May 5, 5:33 PM CST
Where
Stearns County, 2.99 mi ESE of Luxemburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.440, -94.190

Hail, Stevens

When
May 5, 8:45 PM CST
Where
Stevens County, 0.84 mi SE of Chokio
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.570, -96.170

Thunderstorm Wind, Redwood

When
May 5, 10:48 PM CST
Where
Redwood County, 0.37 mi S of (Rwf)redwood Falls A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.545, -95.080

Hail, Carver

When
May 6, 12:35 AM CST
Where
Carver County, 0.49 mi W of Cologne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.770, -93.790

Hail, Carver

When
May 6, 12:39 AM CST
Where
Carver County, 0.49 mi W of Waconia
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.850, -93.790

Hail, Scott

When
May 6, 12:45 AM CST to 12:55 AM CST
Where
Scott County, 0.61 mi SE of Spring Lake
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.713, -93.463

One half to three quarters of an inch diameter hail fell across the area for approximately 10 minutes.

Hail, Scott

When
May 6, 12:47 AM CST
Where
Scott County, 2.93 mi NNW of Prior Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.760, -93.440

Hail, Carver

When
May 6, 12:47 AM CST
Where
Carver County, 1.47 mi NNW of Victoria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.870, -93.660

Hail, Scott

When
May 6, 12:56 AM CST
Where
Scott County, 0.85 mi NW of Prior Lake
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.730, -93.430

Hail, Hennepin

When
May 6, 1:06 AM CST
Where
Hennepin County, 0.69 mi N of Bloomington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.320

Thunderstorm Wind, Hennepin

When
May 6, 1:15 AM CST
Where
Hennepin County, 0.69 mi N of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.830, -93.320

Several large tree limbs were blown down across Bloomington, Minnesota. In addition, numerous wind sensors across the Twin Cities measured wind speeds between 45 and 55 mph.

Hail, Hennepin

When
May 6, 1:18 AM CST
Where
Hennepin County, 0.69 mi N of Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.320

Hail, Dakota

When
May 6, 1:44 AM CST
Where
Dakota County, Hastings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -92.850

Hail, Dakota

When
May 6, 1:53 AM CST
Where
Dakota County, 1.47 mi NNE of Eagan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.160

Lightning, Faribault

When
May 6, 5:00 AM CST
Where
Faribault County, 1.12 mi NNE of Blue Earth
Deaths
0 direct, 2 indirect
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
43.645, -94.091

Two people were killed in a house fire in Blue Earth, Minnesota, Sunday morning around 5 a.m. The deceased were a 39 year old male, and a 47 year old male. An investigation found the cause of the fire had been a lightning strike to the home, which had no functioning smoke detectors.

Heavy Rain, Dakota

When
May 6, 6:15 AM CST
Where
Dakota County, 2.54 mi NW of Farmington
Reported by
NWS Employee
Coordinates
44.660, -93.180

An observer in Farmington, Minnesota, measured 4.37 inches of rainfall over the past 24 hours.

Heavy Rain, Carver

When
May 6, 7:00 AM CST
Where
Carver County, 0.49 mi W of Waconia
Reported by
NWS Employee
Coordinates
44.850, -93.790

An observer in Waconia, Minnesota, measured 2.70 inches of rainfall over the past 24 hours.

Heavy Rain, Scott

When
May 6, 7:00 AM CST
Where
Scott County, 2.07 mi N of Jordan
Reported by
Trained Spotter
Coordinates
44.700, -93.630

An observer in Jordon, Minnesota, measured 2.98 inches of rainfall over the past 24 hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Faribault2012-05-0639MalePermanent HomeIndirect
Lightning, Faribault2012-05-0647MalePermanent HomeIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370198, 370269, 370185, 370270, 370186, 370187, 370199, 370188, 370189, 370190, 370191, 370192, 370193, 370194, 370200, 370195, 370196, 370197, 370444, 370201, 370202, 370203.